Four Die of an Overdose in 24 Hours

On October 27, 2016, Massachusetts police issued a warning that an ultra-pure strain of heroin laced with the deadly synthetic fentanyl might be circulating in Attleboro, North Attleboro, and Plainville.

Tell Someone You Know

Attleboro police sent this message via Twitter:

“ALERT: Attleboro & area communities have had 4 heroin overdoses in the last HOUR (1 death resulting). Help save a life. Tell someone u know.”

First-responders responded to reports of overdoses, with North Attleboro fielding two calls in the span of one hour.

First Responders Administered Life-Saving Narcan

All patients were administered Narcan – an overdose-reversing drug that has been effective in saving lives in the past, if administered in time. One patient died shortly after arriving at the hospital. Although the man was given Narcan, first responders were unsure how long he had been unconscious before they arrived at the scene. It is not clear whether the man died of heroin or the more powerful and deadly fentanyl.

High Purity Heroin or Fentanyl

“I put that tweet out there as a warning,”Attleboro Police Chief Kyle Heagney said, “There seems to be a high purity level of heroin or fentanyl-laced heroin out there because of the high number of overdoses in this time span. It’s very unusual to get four overdoses in an hour. That’s not something I’ve seen before.”

Heagney hoped that non-users will spread the word to their friends and family and drug users will be more cautious.” An addict may inject themselves thinking this is the normal purity they’re used to, but they may not be used to it and that could lead to an overdose,” he said. “We don’t want to see anyone succumb to this.”

Just a few miles away in North Attleboro, emergency responders attended to five overdoses in a 12 hour period. Captain Joe DiRenzo said his officers responded to three overdoses – one resulting in a car crash outside of Emerald Square mall. And there was another, that required responders to give three doses of Narcan. It was determined that two of the overdoses were most likely heroin. The third was a mix of unknown substances. Just a few hours later, the police department responded to another two heroin overdoses.

Saving Lives Is Our First Priority

“Our first priority is to try to help the person who is overdosing,” DiRenzo said. “But we’re also trying to figure out where it’s coming from so we can stop it.”

Police in all three of the communities that have been affected suspect that the heroin or fentanyl is coming from the same source. Heagney said, ” We’re trying to get to the root supply and get it off the street.”

In nearby Wrentham, there was also a report of a fatal overdose, which Police Chief James Anderson thought might be related to ones in Attleboro and North Attleboro.

This is a Life or Death Situation

Reacting to the news, Norton Police Chief Brian Clark warned drug users on their Facebook page to be careful. He said, “This is a life or death situation.”

The number of opioid overdose deaths rose 8 percent to 1,379 in 2015 from 2014. It was more than double the number recorded in 2010. According to Kerri Quintal, a family and juvenile lawyer in North Attleboro, “It is an epidemic and it is a disease. Opioids are killing Massachusetts residents at an alarming rate.”